NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:28 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 9:28 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Mon Aug 7 2023
.SYNOPSIS...
Scattered to numerous strong to severe thunderstorms are expected
today as a strong cold front pushes through the region. High
pressure returns behind the front Tuesday into Wednesday with breezy
conditions. A warm frontal boundary approaches from the south
THursday into Friday bring additional showers and thunderstorms.
Unsettled conditions linger into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast remains on track with a mesoscale convective vortex
(MCV) lifting toward northwestern Pennsylvania. Some residual
showers are pushing through Garrett, Mineral, and Allegany
counties, but these are decaying with little to no lightning
left. Elsewhere, a stagnant area of stratus clouds sit from the
I-64 corridor northeastward into northern Virginia, as well as
the DC/Baltimore metros. However, the aircraft soundings (ACAR)
do show this low cloud deck being quite shallow in nature with a
depth of about 200 meters (~650 feet). Given the early August
solar insolation angle, these should burn off/erode within the
next hour or two. Farther west, the Shenandoah Valley is under
mainly sunny skies with convective initiation likely within the
next few hours.
Daytime heating brings temperatures into the upper 80s to low
90s. Combined with dew points in the low to mid 70s, expect peak
heat indices between 100- 105 east of the Blue Ridge, and 95-99
west. This moist and unstable environment will fuel the active
weather looming later in the day. Of note, the Storm
Prediction Center has upgraded the risk area to Moderate which
is seen only 2 to 3 times per decade in the area.
Looking ahead at this afternoon and evening, given that we
destabilize, all signs point to a likely widespread severe wind
event across our area, though all modes of severe weather are
possible. A large mid-level trough over the western OH Valley this
morning will move eastward toward the Central Appalachians, with two
surface lows noted early this morning - one over southern ON and the
other along the IN/IL border. These surface lows deepen through the
afternoon, with models indicating pressure in the low 1000mb range,
which is quite impressive for early August (for a non-tropical low).
Storms are expected to develop in a favorable environment today
where surface dew points in the low 70s and impressive mid-level
lapse rates of 6-7 C/km yield around 1500-2000 J/kg of MLCAPE
(SBCAPE up to 2500+ J/kg possible). Storms should easily become
organized with deep-layer shear of 35-50KT.
Multiple rounds of storms are likely to impact the area today. The
moist airmass, approaching PVA max, and remnant MCV could initiate
late morning to early afternoon activity west of I-81 into north-
central MD. There is some potential for a storm or two to become
severe, with damaging winds and hail as the main threats.
The main surge is expected to develop by mid afternoon as the strong
synoptic forcing arrives, and is enhanced by the existing terrain
circulation and lee-side pressure trough. Models are rather good
agreement on timing, indicating numerous storms developing west of
the Blue Ridge between 2PM-3PM. These initial semi-discrete/cluster
storms could pose a large hail threat, in addition to damaging wind
gusts and a tornado or two. These storms move east of the Blue Ridge
between 4PM-5PM, and likely congeal into a solid/quasi-solid line
that reaches the I-95 corridor between 6PM-7PM.
This QLCS will be capable of producing widespread damaging wind
gusts, in addition to the possibility of embedded QLCS tornadoes.
Tornadoes that develop within these squall lines typically have
little lead time due to their rapid genesis. It is important to take
immediate action if a Tornado Warning is issued for your area. The
hail threat should diminish as the line of storms pushes eastward.
Finally, as the main mid-level trough moves over our area it could
initiate an additional broken line of showers and thunderstorms
later this evening. A low-level jet will have developed by that
time, and model soundings respond to the increasing low-level shear
with very wide hodographs, especially east of the Blue Ridge. There
will be a conditional tornado threat that lasts past sunset, and
given the strong shear, it won't take much instability for these
storms to intensify.
Be sure you have multiple ways of receiving severe weather alerts
today, and take immediate action if a severe thunderstorm or tornado
warning is issued for your location.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The base of a strong mid-level trough will be right over our area
Tuesday morning. The trough shifts eastward over the Atlantic by
Tuesday night as a weak cold front sweeps through the area. Some
early day upslope showers are possible in the Alleghenies, and some
could spill east across the northern Shenandoah Valley into northern
MD. Otherwise, it looks to be mostly dry elsewhere. Afternoon highs
Tuesday are forecast to be in the low to mid 80s.
Dry and less humid conditions are expected Wednesday as a surface
high pressure moves across the region. Afternoon temperatures will
be a few degrees warmer, in the mid to upper 80s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Another round of strong to severe thunderstorms remains possible
Thursday into Friday. Additional precipitation chances for the
weekend ahead.
Synoptically, the upper level trough remains over the region with
quasi-zonal flow aloft. Some uncertainty remains within the timing
and magnitude of shortwave disturbances during the Thursday through
Saturday timeframe. Confidence is moderate for a more robust upper
level shortwave impacting the area from the Great Plains region
Thursday with northern stream shortwave energy for the weekend. As a
result, expect increased chances for showers and thunderstorms each
afternoon with temperatures remaining at or slightly above average.
For Thursday, 12z deterministic/ensemble guidance continues to show
a warm front lifting in from the south with robust upper level
shortwave energy quickly traversing the region. The guidance seems
to target central and southwest Virginia for the heaviest convective
probabilities compared to areas further north. Regardless GEFS/EPS
ensemble members continue to show a high probability of CAPE values
in exceedance of 500-1000 j/kg and 0-6km bulk effective shear values
on the order of 25-40 kts, especially in central and southern VA.
These values are slightly less further north due to the proximity of
the front and varying placement of the shortwave as it pushes toward
the region. Meanwhile, recent CSU Machine Learning Probabilities
suggest a marginal risk for severe weather especially across the
central Virginia Piedmont, southern Shenandoah Valley, eastern
Virginia, southwest Maryland, southwest Virginia. With that said,
confidence remains moderate for strong to severe thunderstorms
across southern portions of the forecast area Thursday into Thursday
night.
By Friday, the system departs the region. We get in a bit of lull
per the latest guidance as the piece of shortwave energy dives south
into the region. The forecast still remains fuzzy in regards to
timing and magnitude of this system with the bulk of guidance
suggesting a more subtle piece of energy compared to THursday and
the earlier part of the workweek. The upper level trough as a whole
look less amplified as well during weekend into early next week.
Even with that said, went ahead and kept 20-30 percent PoPs through
the weekend. The bulk of this will be during the peak heating period
of the afternoon and evening hours. Highest confidence for
precipitation would be over the mountains where better convergence
can be found compared to areas further east. Once again though this
will be dictated by the timing of shortwave energy and the
associated fronts as they push through. Temperatures will remain at
or slightly below normal late week with high in the mid to upper 80s
and low 90s. Overall confidence in the forecast for the Friday
through Sunday timeframe remains low though due in part to the
remaining differences between the models yet to be resolved. Stay
tuned!
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The low stratus continues to impact all terminals outside of
KMRB. These borderline IFR/MVFR ceilings should improve within
the next hour or two as heating ensues.
Widespread showers and thunderstorms are expected to develop this
afternoon, with storms merging into a line east of the Blue Ridge.
Many of these storms will be strong to severe, with damaging wind
gusts, hail, and tornadoes possible. The high res guidance was in
good agreement on timing, so went ahead and added high-impact TEMPO
groups to all the TAFs at 06Z. Some refinement in timing might be
needed, but not by more than an hour on either side of the window.
Lingering -TSRA is expected behind the line of storms for a couple
of hours. Guidance is indicating MVFR CIGs at most terminals for
part of the night, but confidence is not high enough to go more than
BKN030 at this time.
Drier air filters in tonight, with conditions improving late tonight
into Tuesday morning as a cold front sweeps through the area. Mostly
dry conditions expected Tuesday, with WNW to NW winds gusting to
25KT into Tuesday night. VFR conditions are expected Wednesday.
Sub-VFR restrictions look to return especially at terminals south of
I-66/US-50 Thursday into Friday. This is in association with a warm
front lifting into the region. Showers and thunderstorms will
accompany the boundary Thursday afternoon and evening. VFR
conditions are expected otherwise with additional shower and
thunderstorm chances Friday into the weekend.
&&
.MARINE...
Increasing southerly winds will result in SCA conditions over all of
the waters by this afternoon, which continues into tonight. Numerous
strong to severe thunderstorms are expected to cross the local
waters late this afternoon into this evening. Wind gusts greater
than 50KT, large hail, and waterspouts will be possible.
A cold front is expected to sweep across the local waters tonight,
with SCA conditions developing tonight into Tuesday night as winds
gust up to 25-30KT. Winds decrease to below SCA levels Wednesday
morning as high pressure builds over the region. However, some parts
of the bay could still have wind gusting up to 20KT through
Wednesday evening.
SCA conditions are possible Thursday into Friday as another front
approaches from the south. These conditions will linger into the
weekend as additional fronts and tightened pressure gradient remain
over the region.
&&
.TIDES/COASTAL FLOODING...
Increased southerly flow combined with a tightening pressure
gradient from developing low pressure over the eastern Great Lakes
will result in coastal flooding concerns during the next 2 high
tide cycles. Coastal Flood Advisories have been issued for Havre de
Grace and Annapolis this morning and will likely be needed again for
the upcoming high tide cycles.
Many sites along the Western Shore are forecast to reach Action
Stage during the high tides through tonight. Annapolis and DC SW
Waterfront could reach minor flood tonight, and several other sites
could reach minor flood, as well.
A cold front that sweeps through the area Monday night will cause
winds to become northwest, causing tidal anomalies to drop Tuesday
and Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
DCZ001.
Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
Tuesday for DCZ001.
MD...Coastal Flood Advisory until 2 AM EDT Tuesday for MDZ014.
Coastal Flood Advisory until 5 PM EDT this afternoon for
MDZ508.
Coastal Flood Advisory from 1 AM to 7 AM EDT Tuesday for
MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ530>534-537-
541-543.
Small Craft Advisory until 8 PM EDT Tuesday for ANZ535-536-
538>540-542.
&&
SYNOPSIS...EST
NEAR TERM...BRO/KRR
SHORT TERM...KRR
LONG TERM...EST
AVIATION...BRO/KRR/EST
MARINE...KRR/EST
TIDES/COASTAL FLOODING...ESTSpecial weather statement, Aug 7, 11:05 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1205 PM EDT Mon Aug 7 2023
ANZ530>543-DCZ001-MDZ001-003>006-008-011-013-014-016>018-501>508-
VAZ025>031-036>040-050-051-053>057-501>508-526-527-WVZ050>053-055-
501>506-071800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Garrett-Washington-Frederick MD-
Carroll-Northern Baltimore-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Southeast Harford-Augusta-Rockingham-Shenandoah-Frederick VA-Page-
Warren-Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Fairfax-Arlington/Falls Church/Alexandria-Stafford-
Spotsylvania-King George-Northern Fauquier-Southern Fauquier-
Western Highland-Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Northwest Prince William-
Central and Southeast Prince William/Manassas/Manassas Park-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Haymarket, Dale City,
Manassas, Woodbridge, Lake Ridge, Montclair, Romney, Paw Paw,
Martinsburg, Charles Town, Shepherdstown, Moorefield, Bayard,
Mount Storm, Petersburg, Elk Garden, Antioch, Keyser, New Creek,
Ridgeville, Russelldale, Headsville, Fort Ashby, Riverton,
Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1205 PM EDT Mon Aug 7 2023
...SEVERE WEATHER OUTBREAK EXPECTED OVER THE MID-ATLANTIC REGION
BETWEEN 2 PM AND 10 PM TODAY, INCLUDING THE GREATER
BALTIMORE/WASHINGTON METROPOLITAN AREAS...
An outbreak of severe storms is expected this afternoon and
evening across the greater Baltimore/Washington region, with
numerous severe thunderstorms expected. There is a significant
threat for damaging and locally destructive hurricane-force
winds, along with the potential for large hail and tornadoes, even
strong tornadoes.
The timing of this outbreak varies with your location. West of the
Blue Ridge Mountains, you can expect the storms to arrive between
12 Noon and 3 PM. East of the Blue Ridge Mountains, timing will
be from 4 PM to 8 PM. The greater Baltimore/Washington
Metropolitan Areas can expect the storms to arrive between 5 PM
and 7 PM.
Now is the time to review your severe weather safety procedures
for the possibility of dangerous weather today. Do not be outdoors
when the storms arrive. When you hear thunder, go indoors to a
sturdy building or structure. While seeking shelter indoors, go to
the lowest floor to an interior room. Stay away from windows. Those
in mobile homes or weaker structures should plan ahead of time to
shelter in a stronger shelter. Be prepared for extended power
outages, and the potential for some roads to be blocked by fallen
trees.
For the after-event cleanup, do not go outside until 30 minutes
after you hear the last thunder, otherwise you will be still
susceptible to lightning strikes. Be aware of downed power lines
and unstable branches and trees.
Stay tuned to NOAA Weather Radio, weather.gov, or other media for
watches and warnings. If a Severe Thunderstorm Warning or Tornado
Warning is issued for your area, move to a place of safety,
ideally in an interior room on the lowest level of a sturdy
building.
LEE/STRONG